Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 4, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 2, 2009, 5:13 PM MST for Mohave County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2009, 5:13 PM MST (00:13 UTC)
- Expired
- Jul 2, 2009, 5:45 PM MST
- In force
- 32 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 116 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 030013 SVRVEF AZC015-030045- /O.NEW.KVEF.SV.W.0004.090703T0013Z-090703T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 513 PM MST THU JUL 2 2009 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 545 PM MST. * AT 512 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HUALAPAI PEAK...OR 15 MILES SOUTHEAST OF KINGMAN...AND MOVING NORTH AT 15 MPH. * LOCATIONS IMPACTED INCLUDE...HUALAPAI PEAK. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3526 11388 3519 11359 3495 11375 3502 11398 TIME...MOT...LOC 0014Z 201DEG 11KT 3508 11383 $$ MORGAN
2 follow-up statements
000 WWUS55 KVEF 030030 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 530 PM MST THU JUL 2 2009 AZC015-030045- /O.CON.KVEF.SV.W.0004.000000T0000Z-090703T0045Z/ MOHAVE AZ- 530 PM MST THU JUL 2 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR CENTRAL MOHAVE COUNTY... AT 526 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL MOHAVE COUNTY...OR 14 MILES SOUTHEAST OF KINGMAN...MOVING NORTH AT 15 MPH. THE SEVERE THUNDERSTORM WILL AFFECT INTERSTATE 40 BETWEEN MILE MARKERS 60 AND 70 BY 545 PM. LAT...LON 3526 11388 3520 11363 3504 11373 3508 11395 TIME...MOT...LOC 0029Z 200DEG 14KT 3514 11380 $$ MORGAN
000 WWUS55 KVEF 030045 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 545 PM MST THU JUL 2 2009 AZC015-030055- /O.EXP.KVEF.SV.W.0004.000000T0000Z-090703T0045Z/ MOHAVE AZ- 545 PM MST THU JUL 2 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY HAS EXPIRED... AT 544 PM MST...RADAR INDICATED THAT THE THUNDERSTORM OVER INTERSTATE 40 JUST NORTH OF THE HUALAPAI MOUNTAINS HAD BEGUN TO WEAKEN. THEREFORE...THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE. LAT...LON 3526 11388 3520 11363 3504 11373 3508 11395 TIME...MOT...LOC 0045Z 200DEG 14KT 3520 11377 $$ MORGAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:36 PM MST, 37 minutes earlier.
Area forecast discussion, Jul 2, 4:36 PM MST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LAS VEGAS NV 436 PM PDT THU JUL 2 2009 UPDATED AVIATION SECTION TO MENTION REMOVAL OF TS IN VEGAS VALLEY. .SYNOPSIS...A MOIST FLOW COMBINED WITH A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO PARTS OF THE AREA THIS EVENING. SLIGHTLY DRIER AIR WILL BEGIN TO WORK INTO THE AREA ON FRIDAY AND THIS WILL RESULT IN LESS IN THE WAY OF THUNDERSTORMS. FURTHER DRYING WILL TAKE PLACE ON SATURDAY WITH THE BEST CHANCES FOR THUNDERSTORMS THEN OVER MOHAVE AND LINCOLN COUNTIES. DRY CONDITIONS ARE EXPECTED FROM SUNDAY THROUGH TUESDAY THOUGH INCREASING SOUTHWEST WINDS ARE EXPECTED EACH DAY IN THE AFTERNOON HOURS. && .AVIATION...FOR MCCARRAN...THUNDERSTORMS HAVE MOVED NORTH AND SOUTH OF THE VALLEY AND ARE NO LONGER EXPECTED AT THE AIRPORT. 00Z TAF WILL REFLECT SCATTERING CLOUDS AND NO WEATHER. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE REST OF THE AFTERNOON AND INTO THE EVENING HOURS. THEY WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 40 KTS AND VERY HEAVY RAIN IN A SHORT PERIOD OF TIME CREATING REDUCED VISIBILITIES. CLOUD BASES WILL GENERALLY BE AOA 8KFT. WINDS SHOULD REMAIN BELOW 12KTS AWAY FROM THUNDERSTORMS. && .PREVIOUS DISCUSSION...400 PM PDT... .SHORT TERM...IT HAS BEEN A BUSY AFTERNOON ACROSS THE AREA WITH SHOWERS AND THUNDERSTORMS AFFECTING PARTS OF THE MOJAVE DESERT AND SOUTHERN GREAT BASIN. THE ACTIVITY WE HAVE BEEN SEEING THIS AFTERNOON HAS DEVELOPED LARGELY ALONG A MOISTURE BOUNDARY LOCATED NEAR THE CALIFORNIA-NEVADA BORDER SEPARATING DRY AIR TO THE WEST FROM WHAT IS A SURGE OF MONSOONAL MOISTURE TO THE EAST. THIS BOUNDARY HAS BASICALLY MARKED THE WESTERN EDGE OF CONVECTION AND TO THE WEST OF IT LITTLE IF ANY ACTIVITY IS EXPECTED THIS EVENING AND THUS LOWERED POPS DOWN ESPECIALLY WEST OF BARSTOW. FURTHER EAST A SERIES OF UPPER LEVEL DISTURBANCES...ONE NOW OVER SOUTHEAST-CENTRAL NEVADA AND A SECOND ACROSS NORTHWEST NEVADA COMBINED WITH A PUSH OF MOISTURE HAS RESULTED IN SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING. THE MAIN HAZARD WITH STORMS THIS EVENING WILL BE LOCALLY HEAVY DOWNPOURS DUE TO THE HIGH MOISTURE CONTENT OF THE AIR EAST OF THE AFOREMENTIONED MOISTURE BOUNDARY. IN THIS AREA PWATS OF 0.75 INCHES TO 1.5 INCHES ARE CURRENTLY IN PLACE AND THIS WILL ALLOW FOR THE HEAVIEST STORMS TO UNLOAD RAINFALL AMOUNTS IN EXCESS OF 0.5 TO 1 INCH OF RAIN IN LESS THAN AN HOUR. THE DRY LOW-LEVELS IN PLACE WILL ALSO AID IN ALLOWING FOR GUSTY WINDS WITH THE STRONGEST STORMS. ADDITIONALLY A FEW STRONGER STORMS WILL ALSO HAVE THE POTENTIAL FOR HAIL. RADAR HAS BEEN SHOWING SOME RATHER HIGH VIL VALUES OF 40 OR GREATER THIS AFTERNOON...BUT MDCRS SOUNDINGS FROM LAS VEGAS HAVE INDICATED THE FREEZING LEVEL IS AROUND 15000 FEET. THUS SOME HAIL MAY MAKE IT TO THE SURFACE...BUT IN REALITY MUCH OF THE HAIL WILL MELT BEFORE REACHING THE GROUND AND THUS FALL AS HEAVY RAIN...AND THIS WILL INCREASE THE POTENTIAL OF HEAVY DOWNPOURS TAKING PLACE. AS THE DISTURBANCES MOVE NORTHEAST AROUND THE UPPER RIDGE THIS EVENING AND WE LOOSE HEATING CONVECTION WILL BEGIN TO WIND DOWN. CLOUDS WILL CLEAR OUT OF SOMEWHAT TONIGHT BUT WITH A SOUTHERLY FLOW IN PLACE HUMIDITY VALUES WILL NOT LOWER MUCH OVER LAST NIGHT. FOR TOMORROW THE FLOW ALOFT GOES MORE SOUTHWESTERLY AND THIS WILL BRING DRIER AIR INTO THE AREA WHICH WILL BE MOST PRONOUNCED IN THE WEST. PWATS LOWER BY A GOOD HALF AN INCH AREAWIDE AND THIS SHOULD HELP TO ELIMINATE THE POTENTIAL FOR CONVECTION IN MOST OF THE WESTERN CWFA. FURTHER EAST ENOUGH MOISTURE HANGS ON AND A FEW WEAK RIPPLES EXIST IN THE 500 MB FLOW...BUT WITH LESS MOISTURE AROUND THE THOUGHT IS THAT THERE SHOULD BE LESS IN THE WAY OF CONVECTION IN THE AFTERNOON. THE BEST MOISTURE FLUX AND INSTABILITY SUPPORTS THE BEST POPS EAST OF LAS VEGAS. TEMPS WILL WARM A FEW DEGREES IN MOST AREAS. IT LOOKS LIKE WE GET EVEN MORE DRYING FOR SATURDAY AS THE FLOW TURNS EVEN MORE TO THE WEST. PWATS FALL BELOW AN INCH ACROSS MOST OF THE AREA. SUSPECT JUST ENOUGH MOISTURE STILL EXIST OVER MOHAVE COUNTY AND LINCOLN COUNTY TO POP A FEW THUNDERSTORMS IN THE AFTERNOON. TEMPS WILL BEGIN TO WARM A FEW DEGREES AS WE DRY OUT AND THUS EXPECT NEAR SEASONAL HIGH TEMPS FOR THE FOURTH. .LONG TERM...A BROAD UPPER LOW OFF THE PAC NW COAST WILL ESSENTIALLY BRING IN ENOUGH WESTERLY FLOW TO ESSENTIALLY ELIMINATE THE CHANCES FOR CONVECTION AREAWIDE FROM SATURDAY NIGHT THROUGH THURSDAY. INITIALLY TEMPS WILL WARM ON SUNDAY AND MONDAY AS SOME SHORT WAVE RIDGING DEVELOPS OVER THE FOUR CORNERS REGION. 700 MB TEMPS RISE TO +14C TO +16C ACROSS THE AREA...SUPPORTING TEMPS A FEW DEGREES ABOVE NORMAL. THEN AS THE BROAD LOW OFFSHORE APPROACHES TEMPS WILL DROP TO OR BELOW NORMAL BY WEDNESDAY AS HEIGHTS FALL. STARTING SUNDAY AFTERNOON AND CONTINUING THROUGH THURSDAY SOUTHWEST WINDS WILL INCREASE EACH AFTERNOON AND THEN WEAKEN AT NIGHT DUE TO THE APPROACHING TROUGH AXIS OFFSHORE. WE COULD SEE SOME SUSTAINED WINDS OF 15-25 MPH EASILY AS EARLY AS TUESDAY. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && SALMEN:AVIATION UPDATE STACHELSKI/SALMEN HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 2, 3:19 PM MST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 319 PM PDT THU JUL 2 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-031330- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 319 PM PDT THU JUL 2 2009 /319 PM MST THU JUL 2 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING AND ARE EXPECTED TO DECREASE IN COVERAGE OVERNIGHT. GUSTY WINDS IN EXCESS OF 40 MPH...HAIL AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS WITH STORMS THROUGH THIS EVENING. IN AREAS THAT SEE LOCALLY HEAVY RAIN...PONDING OF WATER IS POSSIBLE IN POOR DRAINAGE AREAS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE NORTH TO NORTHEAST AT 10 TO 15 MPH ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH SATURDAY EVENING. SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED TO BE AROUND FRIDAY ACROSS THE AREA BUT THE COVERAGE OF STORMS IS EXPECTED TO BE LESS THAN TODAY. ON SATURDAY...THE COVERAGE OF SHOWERS AND THUNDERSTORMS WILL DECREASE EVEN FURTHER AND MAINLY BE CONFINED TO LINCOLN AND MOHAVE COUNTIES. GUSTY WINDS WILL BE THE PRIMARY HAZARD IF ANY STRONGER STORMS DEVELOP ON THESE DAYS. NO HAZARDOUS WEATHER IS EXPECTED FROM SATURDAY NIGHT THROUGH WEDNESDAY AT THIS TIME. DRIER AIR WORKING INTO THE AREA WILL END THE CHANCES FOR THUNDERSTORMS DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. STACHELSKI
In the hours before
Local storm report, Jul 2, 11:49 AM MST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1149 AM PDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HEAVY RAIN HUALAPAI MOUNTAIN 35.10N 113.89W
07/02/2009 M1.22 INCH MOHAVE AZ MESONET
THE HUALAPI MOUNTAIN ALERT GAUGE MEASURED 1.22 INCHES OF
RAIN IN LESS THAN AN HOUR FROM A THUNDERSTORM.
&&
STACHELSKILocal storm report, Jul 2, 5:05 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
505 PM PDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM FLASH FLOOD 10 SSW SEARCHLIGHT (SSW 35.28N 115.12W
07/02/2009 SAN BERNARDINO CA PARK/FOREST SRVC
THE PARK SERVICE REPORTED THAT SEVERAL PEOPLE WERE
STRANDED IN VEHICLES IN THE CASTLE MOUNTAIN AREA OF THE
MOJAVE NATIONAL PRESERVE ABOUT 10 MILES UP HART MINE ROAD
DUE TO FLOODWATERS. THE FLOODWATERS WERE ESTIMATED TO BE
UP TO 2 FEET DEEP AND WERE FLOWING SLOWLY.
&&
STACHELSKIThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:07 PM MST | Areal Flood Advisory | VEF | Mohave | 85 min |
| Jul 3, 2:22 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 38 min |
| Jul 3, 3:00 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 60 min |
| Jul 3, 4:38 AM MST | Flash Flood Warning | VEF | Mohave | 93 min |
| Jul 3, 1:28 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 47 min |
| Jul 3, 3:31 PM MST | Areal Flood Advisory | VEF | 119 min | |
| Jul 3, 4:03 PM MST | Flash Flood Warning | VEF | Mohave | 117 min |
| Jul 3, 4:07 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 23 min |
| Jul 3, 4:27 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 33 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.